Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Charleston, SC

May 2, 2004Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2004, 4:53 PM EDT for Colleton County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 4:53 PM EDT (20:53 UTC)
Expired
May 2, 2004, 5:30 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS52 KCHS 022053
SVRCHS
SCC029-022130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 3 MILES WEST OF HENDERSONVILLE...OR ABOUT 8 MILES NORTHEAST
  OF YEMASSEE...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WHITE HALL...
  HENDERSONVILLE...
  RITTER...
  WALTERBORO...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

LAT...LON 3282 8088 3267 8074 3289 8049 3304 8068

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 2, 2:15 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN MAY 2 2004

.UPDATE FOR SEVERE THUNDERSTORM WATCH 148 FOR THE REST OF THE CWA
THROUGH 02Z...10 PM.

&&

.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.

&&

.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
     SEVERE THUNDERSTORM WATCH 146 GAZ087-088-099-100-114-115.
     SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
     SEVERE THUNDERSTORM WATCH 146 SCZ040.
     SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051

&&

JR
Hazardous weather outlook, May 2, 5:00 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SUN MAY 2 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>
045-047>051-021100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS
EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT
APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE
IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE
COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

24

In the hours before

Special weather statement, May 2, 3:40 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SUN MAY 2 2004

GAZ088-SCZ040-022030-
ALLENDALE-SCREVEN-
340 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 430 PM EDT...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GOLOID...OR ABOUT 6 MILES SOUTHWEST
OF SYLVANIA...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WOODCLIFF...THOMASBORO...ROCKY
FORD...PARKERS...CAPTOLO...GOLOID...WHITE HILL...FARMDALE AND WATERS
THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PM
Special weather statement, May 2, 3:56 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT SUN MAY 2 2004

GAZ115-116-138-022030-
EVANS-INLAND BRYAN-INLAND LIBERTY-
356 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BRYAN COUNTY AND
LIBERTY COUNTY THROUGH 430 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF CREEK ISLAND...OR ABOUT
5 MILES NORTHWEST OF HINESVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WILDWOOD...MILL CREEK...LIVE OAK...HINESVILLE...PEMBROKE...TRINITY...
WILLIE...LETFORD AND GROVELAND THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, May 2, 4:11 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT SUN MAY 2 2004

GAZ114-115-137-022045-
EVANS-LONG-TATTNALL-
411 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY AND
TATTNALL COUNTY THROUGH 445 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF NOBLE...OR ABOUT 16
MILES EAST OF BAXLEY...MOVING NORTHEAST AT 35 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
TISON...NOBLE...FIVE POINTS...BEARDS CREEK...GLENNVILLE...CLAXTON...
REIDSVILLE...MENDES...HUGHLAND...LYNN AND MIDWAY THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Local storm report, May 2, 4:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     MARTIN                  33.07N 81.48W
05/02/2004                   ALLENDALE          SC   LAW ENFORCEMENT

            TWO TREES AND NUMEROUS LIMBS BLOWN DOWN BY THUNDERSTORM

&&

DG
Special weather statement, May 2, 4:30 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT SUN MAY 2 2004

GAZ115-022100-
EVANS-
430 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY THROUGH 500 PM
EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF HAGAN...OR ABOUT 4
MILES WEST OF CLAXTON...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN AND
CLAXTON THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 2, 4:45 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT SUN MAY 2 2004

SCZ040-042-043-022115-
ALLENDALE-HAMPTON-INLAND COLLETON-
445 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY
AND COLLETON COUNTY THROUGH 515 PM EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF ULMER TO 9 MILES WEST OF VALENTINE TO 8 MILES
WEST OF SHIRLEY...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF ALLENDALE TO 14 MILES EAST OF SYLVANIA TO 12 MILES SOUTHEAST OF
SYLVANIA...MOVING NORTHEAST AT 35 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ULMER...SYCAMORE...FAIRFAX...BARTON...SHIRLEY...ROUSE...VALENTINE...
HAMPTON AND JENNYS THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:19 PM EDTSevere Thunderstorm WarningCHSAllendale26 min
May 2, 4:54 PM EDTSevere Thunderstorm WarningCHSHampton51 min
May 2, 5:13 PM EDTTornado WarningCHSColleton32 min
May 2, 5:18 PM EDTSevere Thunderstorm WarningCHSJasper57 min
May 2, 5:40 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester50 min
May 2, 5:49 PM EDTSpecial Marine WarningCHS86 min
May 2, 6:18 PM EDTSevere Thunderstorm WarningCHSJasper42 min
May 2, 6:30 PM EDTSpecial Marine WarningCHS3 hr
May 2, 6:32 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester58 min
May 2, 6:42 PM EDTSpecial Marine WarningCHS3 hr
May 2, 6:47 PM EDTSevere Thunderstorm WarningCHSBeaufort58 min
May 2, 7:16 PM EDTSpecial Marine WarningCHS119 min
May 2, 7:30 PM EDTSevere Thunderstorm WarningCHSCharleston90 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.